Reported Adverse Drug Reaction Cases
- Fatal lactic acidosis with metformin. Aust Adv Drug Reactions Bull 1995; 14 (2).
- Metformin and lactic acidosis - a reminder. Aust Adv Drug Reactions Bull 2001; 20 (1).
Metformin, dehydration and lactic acidosis
Lactic acidosis is a rare but extremely serious metabolic complication of metformin usage. The association has featured in two previous Bulletins1,2 and a boxed warning on this serious reaction appears in PI documents for metformin-containing products:
Life threatening lactic acidosis can occur due to accumulation of metformin. The main risk factor is renal impairment; other risk factors include old age associated with reduced renal function and high doses of metformin (> 2g/day).
Metformin is contraindicated in acute conditions with the potential to compromise renal function, such as dehydration. This highlights the importance of educating patients about how to manage their diabetes, including their medications, when they become acutely unwell.
Since 1985, we have received 141 reports of lactic acidosis associated with metformin, 25 of which described a fatal outcome. Many of the reports describe a recent history of diarrhoea, vomiting or gastrointestinal infection prior to the development of acidosis.
A recent report describes a 61 year old female on metformin, gliclazide, frusemide, quinapril and candesartan/hydrochlorothiazide who continued to take her medications during a five day period of nausea, vomiting and diarrhoea, with no accompanying food intake. She was admitted to hospital with lactic acidosis, acute renal failure and shock, and died three days later. Clearly, the ongoing use of diuretics whilst severely dehydrated and ongoing exposure to metformin lead to the development of fatal acute renal failure and lactic acidosis.
Another recent case involved a 68 year old female who presented with acute anuric renal failure and lactic acidosis after a four day history of nausea and vomiting. During this period she continued her medications, which included metformin, glibenclamide, lercanidipine, telmisartan / hydrochlorothiazide and insulin glargine. This patient recovered after emergency dialysis.
Patients should be educated about managing their diabetes and their medications, particularly metformin, in the context of acute illness. If a patient on metformin develops vomiting and/or diarrhoea, especially when coupled with poor oral intake, they should see their doctor and consideration should be given to temporarily ceasing metformin until a normal dietary intake can be tolerated. Consideration should also be given to temporarily withholding any concomitant diuretic therapy, as this will exacerbate acute renal impairment in a dehydrated patient.
Australian Adverse Drug Reactions Bulletin
Volume 28, Number 3, June 2009